An analysis of pharmacovigilance case reports of adverse drug events attributable to dolutegravirbased antiretroviral treatment for HIV in Zambia
Background: In 2018, Dolutegravir (DTG)-based combination treatment was introduced in Zambia as the preferred first-line treatment for HIV infection in adults and adolescents weighing 35kg and above, with the exception of pregnant women. There is currently insufficient information regarding the safety of DTG-based combination regimen, including the types and frequency of suspected adverse drug events (ADEs) experienced and reported in Zambia. Aim: To describe ADEs experienced and reported among patients taking DTG-based regimen for HIV treatment in Zambia between the periods January 2018 to April 2019.
Methods: A descriptive cross-sectional design was used to review all spontaneous reports submitted by health workers and patients to the Zambia Medicines Regulatory Authority (ZAMRA) pertaining to suspected ADEs experienced by patients on DTG-based antiretroviral regimen
during the period starting January 2018 to April 2019. Case reports were accessed from the national pharmacovigilance database at ZAMRA. Variables of interest were types and prevalence of suspected ADEs experienced and reported, onset and seriousness of the ADE.
Results: Forty-five spontaneous ADR reports received by ZAMRA between January 2018 and April 2019 involved 27 (62.8%) male and 16
(37.2%) female HIV patients. The mean age was 50 ± 11 years. Sixty ADE incidents were reported during the review period involving patients initiated on DTG-based regimen. The most reported ADEs were headache (n = 14), dizziness (n = 7), limb numbness (n = 5), insomnia (n = 5), and drowsiness (n = 5). Neurological and neuropsychiatric symptoms accounted for 30% (n = 18), followed by an altered sense of balance 16.7% (n = 10) of the suspected ADEs reported. No mortality was recorded but 17 (37.8%) cases experienced morbidity and 8 (17.8%) cases had therapy discontinued or changed secondary to ADEs.
Conclusion: Suspected neurological and neuropsychiatric ADEs were commonly experienced by the majority of patients on DTGbased antiretroviral regimen in Zambia. The low rate of ADE reporting among patients and healthcare providers remains a cause for concern. This must be addressed to improve medication safety monitoring.
Keywords: Adverse drug events, Dolutegravir, Pharmacovigilance, HIV, Zambia